Oklahoma, 2023

Drought in Oklahoma, January 1 to 31, 2023

January 1 to 31, 2023 · NWS OUN · 46 events in 46 counties and zones

Despite intermittent periods of precipitation throughout the month, widespread severe to exceptional drought conditions persisted across much of western, northern, central, and southern Oklahoma.

Where it happened

Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite intermittent periods of precipitation throughout the month, widespread severe to exceptional drought conditions persisted across much of western, northern, central, and southern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 31, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 31, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1033 PM CST Sat Dec 31 2022

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 203 PM CST Sat Dec 31 2022

The rest of the weekend will be relatively quiet across the area. A
cool/cold New Year's night in store across the area for tonight.
Winds are expected to be relatively light with temperatures dropping
into the mid 30s to upper 40s N to S across the fa. Some models show
a weak pseudo warm front could develop across northern/central
portions of fa tonight into tomorrow. Some weak moisture advection
may develop near this boundary which may lead to some patchy fog
developing, mainly in north central OK, but this potential currently
seems fairly low so have left a mention out of the forecast for now
but something for later shifts to keep an eye on. Otherwise, a
mild/warm day is expected for New Year's Day with highs climbing
into the upper 50s to low 70s (N to S).

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 203 PM CST Sat Dec 31 2022

Main Concern: Showers/Storms and Potential Severe Weather Monday

A more active day is expected Monday with an upper trough affecting
the region. Models show the upper trough moving over Sierra
Nevada area tonight and continuing to move east across the
western U.S. Models show this system centered over the Four
Corners region early Monday with closed low lifting NE into the
central U.S. Monday/Monday night. Meanwhile, at the sfc, moisture
will advect northward Sunday into Monday with 50s/60s dewpoints
possible in parts of the fa. Models then show a dryline/Pacific
cold front moving across the region Monday as the upper low begins
to move into the central U.S. and the sfc low moves across KS.
Moisture/warm air advection is expected to develop ahead of the
main upper system which will bring a chance for showers/storms to
parts of the fa early Monday. Showers/storms will then remain
possible across portions of the fa throughout the day Monday until
the dryline/Pacific cold front moves across the region. Strong to
severe storms will be possible Monday, mainly along and east of
I-35 and S of I-44 where the better moisture is expected to be in
place. The strong to severe potential could begin Monday morning
with a few elevated storms but much of the severe potential is
currently expected Monday afternoon/evening. The area could still
shift a bit depending on the timing of the upper low/trough,
dryline/Pacific front, and area of better moisture return so there
are still some uncertainties but strong/severe storms seem
possible for at least SE parts of the area Monday.

Models show another upper trough moving across the central U.S.
Friday/Saturday. A lee trough will begin to develop Friday as this
system approaches increasing the pressure gradient across the region
causing breezy southerly winds. Some moisture will also begin to
spread back northward although currently don't expect enough for a
chance of precipitation. A weak front is expected to move into parts
of the fa as the upper trough moves into the Plains but the boundary
is expected to stall over the area. This will keep what moisture
return has been ongoing across portions of the region from moving
too far from the area and return across the fa Sunday when southerly
winds return. Models show another upper trough then potentially
affecting the region Sunday/Monday which might bring another chance
for rain but that is day 8-9 so will have to see if models continue
with that scenario over the coming days.

As for temperatures this coming week, above average temperatures are
expected to continue Sunday night into Monday before a cold front
Monday night/Tuesday cools temperatures back down closer to around
normal for much of the rest of next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1030 PM CST Sat Dec 31 2022

Will keep mention of MVFR visibility restrictions north of
developing warm front post 12Z across KPNC and KSWO terminals.
Lower restrictions appear possible farther north and east, but
amendments may be needed later tonight if fog development is more
widespread and/or dense than currently expected. Winds will stay
light through the period. Deteriorating conditions expected just
after this valid period with stratus and rain development.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  42  65  52  65 /   0   0   0  50
Hobart OK         40  68  49  65 /   0   0   0  20
Wichita Falls TX  48  72  55  69 /   0   0   0  30
Gage OK           36  62  42  62 /   0   0   0  20
Ponca City OK     39  60  47  65 /   0   0   0  50
Durant OK         48  73  58  70 /   0   0  10  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...11
Hazardous weather outlook, Dec 31, 2:13 PM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
213 PM CST Sat Dec 31 2022

OKZ004>048-050>052-TXZ083>090-012015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
213 PM CST Sat Dec 31 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Strong to severe thunderstorms are possible Monday afternoon and
evening, mainly across parts of southern and eastern Oklahoma.
Large hail and damaging winds will be the main threats.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

46 drought. Local standard time, as filed.

Drought, Harper

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Woods

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Alfalfa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Grant

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Kay

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Ellis

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Woodward

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Drought, Major

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Garfield

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Noble

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought, Payne

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Payne forecast zone
Reported by
Drought Monitor
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Drought, Logan

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Drought, Kingfisher

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Drought, Blaine

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Dewey

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Custer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Beckham

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Washita

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Caddo

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Canadian

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Drought Monitor
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Drought, Oklahoma

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
Drought Monitor
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Drought, Lincoln

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Drought, Pottawatomie

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
Drought Monitor
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Drought, Seminole

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Seminole forecast zone
Reported by
Drought Monitor
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Drought, Hughes

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Drought, Coal

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Coal forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Drought, Garvin

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Garvin forecast zone
Reported by
Drought Monitor
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Drought, Murray

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Drought, Cleveland

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cleveland forecast zone
Reported by
Drought Monitor
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Drought, McClain

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McClain forecast zone
Reported by
Drought Monitor
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Drought, Grady

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Grady forecast zone
Reported by
Drought Monitor
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Drought, Stephens

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Drought, Carter

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Drought, Comanche

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Drought, Kiowa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Greer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Jackson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Tillman

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Drought, Cotton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Drought, Jefferson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Drought, Love

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Love forecast zone
Reported by
Drought Monitor
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Drought, Marshall

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Drought, Johnston

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Drought, Pontotoc

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074363, 1074365, 1074366, 1074367, 1074368, 1074369, 1074370, 1074371, 1074372, 1074374, 1074375, 1074376, 1074377, 1074378, 1074379, 1074380, 1074381, 1074382, 1074383, 1074384, 1074385, 1074386, 1074387, 1074389, 1074390, 1074391, 1074392, 1074393, 1074394, 1074395, 1074396, 1074397, 1074398, 1074399, 1074400, 1074401, 1074402, 1074403, 1074404, 1074405, and more.